Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 13, NWS Grand Junction, CO

September 5, 2007Moffat County, Routt County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Sep 5, 2007, 2:26 PM MDT for Moffat County, Routt County, Colorado. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2007, 2:26 PM MDT (20:26 UTC)
Expired
Sep 5, 2007, 3:15 PM MDT
In force
49 min
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

Counties Moffat County, CO, Routt County, CO

The radar

The Grand Junction radar (KGJX), 185 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 2:35 PM MDTHAIL 0.75Craig, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 5, 12:51 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2007-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2007-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
218 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1722 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KGJT 052026
SVRGJT
COC081-107-052115-
/O.NEW.KGJT.SV.W.0013.070905T2026Z-070905T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
226 PM MDT WED SEP 5 2007

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL MOFFAT COUNTY IN NORTHWEST COLORADO...
  THIS INCLUDES THE CITY OF CRAIG...
  WEST CENTRAL ROUTT COUNTY IN NORTHWEST COLORADO...

* UNTIL 315 PM MDT

* AT 218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CRAIG...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN MOFFAT COUNTY AT 240 PM MDT
  RURAL WESTERN ROUTT COUNTY AT 310 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR NORTHWESTERN COLORADO AND NORTHEASTERN UTAH.

LAT...LON 4081 10736 4055 10708 4034 10755 4055 10775
TIME...MOT...LOC 2026Z 238DEG 20KT 4053 10758

$$

JAD
2 follow-up statements
000 
WWUS55 KGJT 052053
SVSGJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
252 PM MDT WED SEP 5 2007

COC081-107-052115-
/O.CON.KGJT.SV.W.0013.000000T0000Z-070905T2115Z/
ROUTT CO-MOFFAT CO-
252 PM MDT WED SEP 5 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR EAST CENTRAL MOFFAT AND WEST CENTRAL ROUTT COUNTIES...

AT 246 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER EXTREME WEST CENTRAL ROUTT COUNTY...OR ABOUT 10 MILES
EAST OF CRAIG...MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WESTERN ROUTT COUNTY AT 310 PM MDT NEAR AND NORTH OF HIGHWAY 
40.

THIS REMAINS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR NORTHWESTERN COLORADO AND NORTHEASTERN UTAH.

LAT...LON 4081 10736 4055 10708 4043 10743 4061 10754
TIME...MOT...LOC 2052Z 238DEG 20KT 4057 10733

$$

JAD
000 
WWUS55 KGJT 052113
SVSGJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
312 PM MDT WED SEP 5 2007

COC081-107-052122-
/O.EXP.KGJT.SV.W.0013.000000T0000Z-070905T2115Z/
ROUTT CO-MOFFAT CO-
312 PM MDT WED SEP 5 2007

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MOFFAT AND WEST
CENTRAL ROUTT COUNTIES EXPIRES AT 315 PM MDT...

THE THUNDERSTORM WILL CONTINUE TO WEAKEN AS IT MOVES NORTHEAST OVER 
THE HIGHER TERRAIN OF ROUTT COUNTY...AND THE SEVERE THUNDERSTORM 
WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR NORTHWESTERN COLORADO AND NORTHEASTERN UTAH.

LAT...LON 4081 10736 4055 10708 4043 10743 4061 10754
TIME...MOT...LOC 2112Z 238DEG 20KT 4063 10721

$$

JAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:03 PM MDT, 23 minutes earlier.

Area forecast discussion, Sep 5, 2:03 PM MDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
203 PM MDT WED SEP 5 2007

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
SEVERE WEATHER HAS ARRIVED ACROSS NORTHEAST UTAH AND NORTHWEST
COLORADO AS THE STRONG UPPER LEVEL LOW OVER THE GREAT BASIN NUDGES
SLOWLY EAST TOWARD WESTERN WYOMING. THIS IS SENDING IN COLDER AIR
ALOFT...STEEPENING LAPSE RATES AND STRENGTHENING PRESSURE GRADIENTS
OVER THE REGION. STRONG MID LEVEL SOUTHWEST FLOW NEAR 50KTS AND
RESULTING IN INCREASING SPEED SHEAR. AS THE LOW TRACKS EAST...
CONVECTIVE POTENTIAL WILL BE ON THE INCREASE...WITH SEVERE STORMS
LIKELY ACROSS PORTIONS OF NORTHEAST UTAH AND NORTHWEST COLORADO.
FAIRLY QUICK STORM MOTIONS EXPECTED...WITH MINI SUPERCELLS AND BOW
ECHOES POSSIBLE. LARGE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH WILL
BE THE PRIMARY THREAT...ALTHOUGH LOCAL TERRAIN FEATURES MAY RESULT
IN SUFFICIENT SPEED AND DIRECTIONAL SHEAR TO SPIN UP AN ISOLATED
TORNADO.  THIS ACTIVITY WILL LINGER THROUGH MID-EVENING...WITH
STORM INTENSITY DIMINISHING SOMEWHAT AFTER 9 PM AS SFC TEMPS START
TO COOL.  HOWEVER...SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
MUCH OF THE NIGHT AS THE LOW TRANSITIONS SLOWLY THROUGH THE
REGION.

LINGERING SHOWERS EARLY THURSDAY WILL BE FOCUSED MAINLY ALONG THE
DIVIDE AND NORTH OF INTERSTATE 70...WITH DRIER MORE SUBSIDENT
CONDITIONS TAKING SHAPE BY LATE AFTERNOON. THIS WILL SUPPRESS
CONVECTIVE POTENTIAL BY LATE IN THE DAY AND HAVE BACKED POPS DOWN
EVEN FURTHER.  COOLER CONDITIONS EXPECTED OVER THE ENTIRE FORECAST
AREA BEHIND THIS ENERGETIC SYSTEM WITH ONLY A SLOW MODIFICATION OF
TEMPERATURES AS WE WORK INTO THE WEEKEND.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
GENERALLY WESTERLY AND FAIRLY DRY FLOW SHOWN THROUGH THE WEEKEND FOR
SLOWLY MODERATING TEMPS AND SLIGHT CHANCE OF MTN THUNDERSTORMS. HAVE
SEE A SMALL DISTURBANCE OR TWO MOVE OVERHEAD IN THE FLOW...BUT WITH
GFS SHOWING PRECIP WATER <=.50 INCH...DO NOT EXPECT MUCH ACTIVITY.

CHALLENGE REMAINS HOW WILL THE PATTERN OVER THE WRN U.S. DEVELOP
SUN-WED AS AN ERN PACIFIC RIDGE AMPLIFIES ALONG 140W. MAIN MODEL
DIFFERENCE IS IN HANDLING ENERGY DROPPING DOWN E SIDE OF BUILDING
RIDGE. GFS HAS BEEN ALTERNATING BETWEEN DEVELOPING A CLOSED LOW OVER
THE PAC NW AND NW GREAT BASIN SUN-MON...AND DROPPING AN OPEN WAVE
ACROSS OUR FORECAST AREA MON. ECMWF HAS KEPT IT AN OPEN WAVE
BUT SEEMS TO BE TRENDING FARTHER WEST WITH THE TRACK IN RESPONSE TO
SHARPENING OF THE RIDGE. CLOSED LOW SOLUTION FAVORED MORE SWLY FLOW
MON-WED THAT PULLED SOME SUB-TROPICAL MOISTURE INTO SW CO THAT
FAVORED THE SRN MTNS...BUT 12Z RUNS OF THE OPEN WAVE KEEP A DRIER
NWLY FLOW THAT WOULD FAVOR THE NRN MTNS. TEND TO PREFER THE OPEN
WAVE SOLUTION AT THE MOMENT...BUT WILL NOT MAKE ANY SIGNIFICANT
CHANGES TO THE ALREADY SLIGHT CHANCE POPS SUN-WED GIVEN LOW
CONFIDENCE.

&&

.AVIATION...
MVFR TO LOCAL IFR CONDITIONS EXPECTED THROUGH TONIGHT ASSOCIATED WITH
STRONG FAST MOVING THUNDERSTORMS ALONG AND AHEAD OF A COLD FRONT.
HEAVY RAIN...LARGE HAIL...AND DAMAGING WINDS IN EXCESS 55 MPH WILL
ACCOMPANY SOME OF THE STORMS. INCREASING SOUTHWEST GRADIENT FLOW WILL
LIKELY YIELD AREAS OF LOW LEVEL WIND SHEAR.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

SHORT TERM...JDC
LONG TERM...JAD
AVIATION...JDC
Hazardous weather outlook, Sep 5, 1:02 PM MDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
102 PM MDT WED SEP 5 2007

COZ001>014-017>023-UTZ022>025-027>029-061200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
102 PM MDT WED SEP 5 2007

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM MDT FOR NORTHEAST
UTAH AND PART OF NORTHWEST COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
THROUGH EVENING...AHEAD OF COLD FRONT AND UPPER LEVEL LOW PRESSURE.
DAMAGING WINDS AND LARGE HAIL MAY ACCOMPANY SOME STORMS...ESPECIALLY
ACROSS NORTHEAST UTAH AND NORTHWEST COLORADO. HEAVY DOWNPOURS CAN
ALSO BE EXPECTED WITH THUNDERSTORMS...POTENTIALLY CAUSING LOCALIZED
FLOODING...AND ROCK OR MUD SLIDES IN STEEP TERRAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ON THURSDAY...
ESPECIALLY IN THE MORNING. THERE WILL BE A SLIGHT CHANCE OF
AFTERNOON THUNDERSTORMS EACH DAY FRIDAY THROUGH TUESDAY...MAINLY OVER
THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND
EVENING. SPOTTERS ARE ENCOURAGED TO REPORT HAIL SIZE...STRONG
WINDS...RAINFALL AMOUNTS...ANY FLOODING...AND ANY WEATHER RELATED
PROPERTY DAMAGE TO THE NATIONAL WEATHER SERVICE OFFICE IN GRAND
JUNCTION.

JAD

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 2:19 PM MDTFlash Flood WarningGJTMesa3 hr
Sep 5, 3:12 PM MDTSevere Thunderstorm WarningGJTMoffat, Rio Blanco48 min
Sep 5, 3:42 PM MDTSevere Thunderstorm WarningGJTMoffat48 min
Sep 5, 3:58 PM MDTSevere Thunderstorm WarningGJTMoffat47 min
Sep 5, 4:23 PM MDTSevere Thunderstorm WarningGJTMoffat52 min
Sep 5, 5:47 PM MDTSevere Thunderstorm WarningGJTMoffat, Rio Blanco43 min
Sep 5, 5:50 PM MDTSevere Thunderstorm WarningGJTRoutt25 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.